Alert archive / Alaska / Blizzard Watches in 2008
Blizzard Watch 8, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Jan 28, 2008, 12:13 AM AKST. It took effect at Jan 28, 2008, 12:03 PM AKST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2008, 12:13 AM AKST (09:13 UTC)
- In effect from
- Jan 28, 2008, 12:03 PM AKST
- Expired
- Jan 28, 2008, 11:46 PM AKST
- In force
- 12 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 281413 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 513 AM AST MON JAN 28 2008 AKZ155-281515- /X.EXP.PAFC.SN.Y.0007.000000T0000Z-080128T1400Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 513 AM AST MON JAN 28 2008 ...SNOW ADVISORY HAS EXPIRED... THE SNOW ADVISORY IS NO LONGER IN EFFECT. SNOW SHOWERS WILL CONTINUE THROUGH THE DAY WITH UP TO AN ADDITIONAL 2 INCHES OF SNOW ACCUMULATION. $$ AKZ161-282100- /X.CON.PAFC.SN.Y.0007.000000T0000Z-080128T2100Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 513 AM AST MON JAN 28 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON AST TODAY... A SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON AST TODAY. SNOW WILL CONTINUE THROUGH THIS MORNING. THE HEAVIEST SNOW WILL FALL NORTH AND EAST OF KING SALMON. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 4 INCHES CAN BE EXPECTED BY MIDDAY. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ AKZ151-290100- /X.CON.PAFC.SN.Y.0007.000000T0000Z-080129T0100Z/ KUSKOKWIM VALLEY- INCLUDING THE CITIES OF...MCGRATH...ANIAK 513 AM AST MON JAN 28 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM AST THIS AFTERNOON... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM AST THIS AFTERNOON. SNOW WILL FALL THROUGH THIS AFTERNOON WITH AN ADDITIONAL 2 TO 5 INCHES BRINGING A STORM TOTAL ACCUMULATION OF 4 TO 8 INCHES. SNOW SHOWERS WILL CONTINUE THIS EVENING. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ AKZ181-290130- /X.NEW.PAFC.BZ.A.0008.080129T1800Z-080130T1500Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 513 AM AST MON JAN 28 2008 ...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT. A NORTH PACIFIC LOW WILL APPROACH THE ALASKA PENINSULA LATE MONDAY NIGHT. WINDS SPEEDS OF UP TO 30 TO 45 MPH WITH SNOW CAN BE EXPECTED REDUCING VISIBILITIES TO 1/4 MILE OR LESS POSSIBLY THROUGHOUT THE DAY ON TUESDAY. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
3 follow-up statements
000 WWAK42 PAFC 282103 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1203 PM AST MON JAN 28 2008 AKZ161-282215- /X.EXP.PAFC.SN.Y.0007.000000T0000Z-080128T2100Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 1203 PM AST MON JAN 28 2008 ...SNOW ADVISORY WILL EXPIRE AT NOON AST TODAY... THE SNOW ADVISORY WILL EXPIRE AT NOON AST TODAY. SNOW ACROSS INTERIOR BRISTOL BAY HAS LIGHTENED UP SO THE ADVISORY WILL BE ALLOWED TO EXPIRE AT NOON. SNOW SHOWERS WILL CONTINUE THROUGH TONIGHT WITH MINOR ACCUMULATION. $$ AKZ151-290100- /X.CON.PAFC.SN.Y.0007.000000T0000Z-080129T0100Z/ KUSKOKWIM VALLEY- INCLUDING THE CITIES OF...MCGRATH...ANIAK 1203 PM AST MON JAN 28 2008 ...SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM AST THIS AFTERNOON... A SNOW ADVISORY REMAINS IN EFFECT UNTIL 4 PM AST THIS AFTERNOON. SNOW WILL FALL THROUGH THIS AFTERNOON WITH AN ADDITIONAL 2 TO 5 INCHES BRINGING A STORM TOTAL ACCUMULATION OF 4 TO 8 INCHES. SNOW SHOWERS WILL CONTINUE THIS EVENING. A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. $$ AKZ185-290915- /X.EXB.PAFC.BZ.A.0008.080129T1500Z-080130T1200Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 1203 PM AST MON JAN 28 2008 ...BLIZZARD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT. A NORTH PACIFIC LOW WILL APPROACH THE EASTERN ALEUTIANS LATE TONIGHT AND THEN PASS TO THE SOUTH ON TUESDAY. EAST WINDS OF 35 TO 50 MPH WILL DEVELOP IN THE EARLY MORNING HOURS ON TUESDAY AND THEN SHIFT TO THE NORTH TUESDAY AFTERNOON. THE COMBINATION OF THESE STRONG WINDS WITH SNOWFALL MAY PRODUCE BLIZZARD CONDITIONS TUESDAY MORNING THROUGH TUESDAY NIGHT. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ AKZ181-290915- /X.CON.PAFC.BZ.A.0008.080129T1800Z-080130T1500Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 1203 PM AST MON JAN 28 2008 ...BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... A BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT. A NORTH PACIFIC LOW WILL APPROACH THE ALASKA PENINSULA TUESDAY MORNING AND THEN PASS TO THE SOUTH TUESDAY NIGHT. EAST WINDS OF 30 TO 50 MPH WILL DEVELOP BY LATE TUESDAY MORNING AND SHIFT TO THE NORTH BY EVENING. THE COMBINATION OF STRONG WINDS AND SNOW MAY RESULT IN BLIZZARD CONDITIONS LATE TUESDAY MORNING THROUGH TUESDAY NIGHT. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
000 WWAK42 PAFC 290055 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 355 PM AST MON JAN 28 2008 AKZ151-290200- /X.EXP.PAFC.SN.Y.0007.000000T0000Z-080129T0100Z/ KUSKOKWIM VALLEY- INCLUDING THE CITIES OF...MCGRATH...ANIAK 355 PM AST MON JAN 28 2008 ...SNOW ADVISORY WILL EXPIRE AT 4 PM AST THIS AFTERNOON... THE SNOW ADVISORY WILL EXPIRE AT 4 PM AST THIS AFTERNOON. OCCASIONAL LIGHT SNOW WILL CONTINUE OVERNIGHT WITH ADDITIONAL ACCUMULATIONS OF 2 INCHES OR LESS. $$ AKZ181-291515- /X.CON.PAFC.BZ.A.0008.080129T1800Z-080130T1500Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 355 PM AST MON JAN 28 2008 ...BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... A BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT. A NORTH PACIFIC LOW WILL APPROACH THE ALASKA PENINSULA TUESDAY MORNING AND THEN PASS TO THE SOUTH TUESDAY NIGHT. EAST WINDS OF 30 TO 50 MPH WILL DEVELOP BY LATE TUESDAY MORNING AND SHIFT TO THE NORTH BY EVENING. THE COMBINATION OF STRONG WINDS AND SNOW MAY RESULT IN BLIZZARD CONDITIONS LATE TUESDAY MORNING THROUGH TUESDAY NIGHT. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ AKZ185-291515- /X.CON.PAFC.BZ.A.0008.080129T1500Z-080130T1200Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 355 PM AST MON JAN 28 2008 ...BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT... A BLIZZARD WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT. A NORTH PACIFIC LOW WILL APPROACH THE EASTERN ALEUTIANS LATE TONIGHT AND THEN PASS TO THE SOUTH ON TUESDAY. EAST WINDS OF 35 TO 50 MPH WILL DEVELOP IN THE EARLY MORNING HOURS ON TUESDAY AND THEN SHIFT TO THE NORTH TUESDAY AFTERNOON. THE COMBINATION OF THESE STRONG WINDS WITH SNOWFALL MAY PRODUCE BLIZZARD CONDITIONS TUESDAY MORNING THROUGH TUESDAY NIGHT. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
000 WWAK42 PAFC 290846 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1146 PM AST MON JAN 28 2008 AKZ181-291915- /X.UPG.PAFC.BZ.A.0008.080129T1800Z-080130T1500Z/ /X.NEW.PAFC.BZ.W.0011.080129T2100Z-080130T1500Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 1146 PM AST MON JAN 28 2008 ...BLIZZARD WARNING IN EFFECT FROM 12 PM TUESDAY TO 6 AM AST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 12 PM TUESDAY TO 6 AM AST WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A NORTH PACIFIC LOW WILL APPROACH THE ALASKA PENINSULA LATE TUESDAY MORNING AND THEN PASS TO THE SOUTH TUESDAY NIGHT. EAST WINDS OF 30 TO 50 MPH WILL DEVELOP BY LATE TUESDAY MORNING AND SHIFT TO THE NORTH BY EVENING. THE COMBINATION OF STRONG WINDS AND SNOW WILL RESULT IN BLIZZARD CONDITIONS LATE TUESDAY MORNING THROUGH TUESDAY NIGHT. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ185-291915- /X.UPG.PAFC.BZ.A.0008.080129T1500Z-080130T1200Z/ /X.NEW.PAFC.BZ.W.0011.080129T1800Z-080130T1200Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 1146 PM AST MON JAN 28 2008 ...BLIZZARD WARNING IN EFFECT FROM 9 AM TUESDAY TO 3 AM AST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 9 AM TUESDAY TO 3 AM AST WEDNESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A NORTH PACIFIC LOW WILL APPROACH THE EASTERN ALEUTIANS LATE TONIGHT AND THEN PASS TO THE SOUTH ON TUESDAY. EAST WINDS OF 35 TO 50 MPH WILL DEVELOP IN THE EARLY MORNING HOURS ON TUESDAY AND THEN SHIFT TO THE NORTH TUESDAY AFTERNOON. THE COMBINATION OF THESE STRONG WINDS WITH SNOWFALL WILL PRODUCE BLIZZARD CONDITIONS TUESDAY MORNING THROUGH TUESDAY NIGHT. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 28, 12:00 AM AKST, 13 minutes earlier.
Area forecast discussion, Jan 28, 12:00 AM AKST, 13 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 500 AM AST MON JAN 28 2008 .ANALYSIS AND UPPER LEVELS... UPPER RIDGE HAS MOVED EAST OVER THE EASTERN GULF AND CENTRAL MAINLAND AS A COUPLE SHORTWAVES IN THE UPPER LOW OVER THE BERING PUSH OVER THE WESTERN ALASKA MAINLAND. A LARGE SURFACE LOW OVER THE NORTHWESTERN BERING IS KEEPING THE BERING AND ALEUTIANS IN SOUTHWESTERLY SHOWERY FLOW. THE FRONT FROM THE BERING LOW IS OVER SOUTHWESTERN ALASKA AND STRETCHING INTO THE GULF WHERE A NEW LOW IS FORMING JUST TO THE EAST OF KODIAK ISLAND. PRECIPITATION FROM THE FRONT HAS SPREAD ACROSS ALL OF SOUTHCENTRAL ALASKA...KEEPING ITS USUAL DOWNSLOPE PATTERN. .MODEL DISCUSSION... MODELS INITIALIZED FAIRLY WELL WITH THE NAM HAVING THE BEST POSITION AND MOVEMENT OF THE FRONT AND AREA OF PRECIPITATION OVER SOUTHWESTERN ALASKA. MODELS CONTINUE TO STRUGGLE WITH A NORTH PACIFIC LOW MAKING ITS WAY NORTH TOWARD THE EASTERN ALEUTIANS. HAVE USED THE LATEST RUN OF THE GFS AS GUIDANCE AS IT HAD THE BEST RUN TO RUN CONSISTENCY AND FOLLOWED THE PREVIOUS ECMWF GUIDANCE THAT HAD BEEN USED AS A BASIS THE LAST FEW PACKAGES. .SHORT TERM FORECAST... SOUTHCENTRAL ALASKA...LOOK FOR MOST OF THE FRONTAL PRECIPITATION TO BE OVER PRINCE WILLIAM SOUND TODAY. THE FRONT HAS LOST MOST OF ITS MUCH WARMER TEMPERATURES NEAR KODIAK WHICH WILL KEEP EVERYTHING AS SNOW OVER SOUTHCENTRAL. A SHORTWAVE ALOFT WILL BECOME A CLOSED OFF LOW OVER THE GULF THIS EVENING AND HELP STEER THE SURFACE LOW TO THE SOUTHEAST THEREBY WEAKENING AND DISSIPATING THE FRONTAL BAND BY EARLY TOMORROW MORNING. GUSTY GAP WINDS SHOULD DIMINISH LATER TODAY...EXCEPT OVER KODIAK IN THE NORTHWESTERLY FLOW REGIME...AS THE LOW PULLS AWAY AND SLIGHT RIDGING BUILDS IN BEHIND IT. THIS RIDGING WILL CLEAR OUT SOUTHCENTRAL THROUGH WEDNESDAY. SOUTHWESTERN ALASKA...THE FRONT...NOW OVER THE EASTERN KUSKOKWIM VALLEY AND BRISTOL BAY...WILL CONTINUE TO SLOWLY CREEP EAST. AN UPPER TROUGH WITH A STRONG SHORTWAVE WILL SWING THROUGH LATER THIS MORNING TO GIVE ONE LAST PUSH FOR HEAVIER SNOW AMOUNTS AND THEREFORE WILL KEEP THE SNOW ADVISORIES UP FOR THESE TWO ZONES FOR TODAY. EXPECT SNOW SHOWERS AND AREAS OF FOG TO PREVAIL BEHIND THIS FRONT THROUGH TUESDAY WHEN A SHORT-WAVE RIDGE BUILDS IN KEEPING THE REGION MOSTLY CLEAR THROUGH WEDNESDAY. BERING/ALEUTIANS...A NORTH PACIFIC LOW WILL APPROACH THE EASTERN ALEUTIANS LATE TONIGHT. GALE FORCE WINDS AND A MIXTURE OF SNOW AND RAIN WILL FIRST AFFECT THE CENTRAL AND EASTERN ALEUTIANS TONIGHT. TEMPERATURES LOOK TO STAY COLD ENOUGH OVER THE ALASKA PENINSULA TO HAVE THE POTENTIAL TO BRING BLIZZARD CONDITIONS TUESDAY. THEREFORE A BLIZZARD WATCH HAS BEEN ISSUED. WILL HAVE TO LOOK AT SUBSEQUENT MODELS RUNS TO MAKE SURE THE WARMER TEMPERATURES WILL NOT MAKE IT AS THIS WOULD KEEP VISIBILITIES TOO HIGH FOR A WARNING. OTHERWISE...SNOW SHOWERS AND GUSTY WINDS WILL CONTINUE THROUGH WEDNESDAY AS A RIDGE BUILDS IN FROM THE WEST OVER THE ALEUTIANS. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...BLIZZARD WATCH 181 MARINE...GALE 120 130 132 150 155 160 165 170 171 172 175 176 179 185 FIRE WEATHER...NONE LR JAN 08
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 11:00 PM AKST | Gale Warning | AFC | 11 hr | |
| Jan 27, 11:00 PM AKST | Storm Warning | AFC | 12 hr | |
| Jan 28, 1:55 AM AKST | Small Craft Advisory | AFC | 9 hr | |
| Jan 28, 1:55 AM AKST | Heavy Freezing Spray Warning | AFC | 9 hr | |
| Jan 28, 10:10 AM AKST | Small Craft Advisory | AFC | 24 hr | |
| Jan 28, 11:00 AM AKST | Gale Warning | AFC | 36 hr | |
| Jan 28, 11:00 AM AKST | Small Craft Advisory | AFC | 48 hr | |
| Jan 28, 11:30 AM AKST | Heavy Freezing Spray Warning | AFC | 12 hr |
Nearby
Blizzard Watches in Alaska, 2008Every blizzard watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.